Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX

March 6, 1998Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 6, 1998, 9:27 PM CST for Pecos County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1998, 9:27 PM CST (03:27 UTC)
Expired
Mar 6, 1998, 10:15 PM CST
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS1 KMAF 070328 RRA
SVRMAF
TXC371-070415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
927 PM CST FRI MAR 6 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EASTERN PECOS COUNTY
 
AT 925 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 26 MILES SOUTHWEST OF RANKIN OR 14 MILES WEST OF
IRAAN MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...IRAAN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


GPM/RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:21 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 6, 9:21 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
921 PM CST FRI MAR 6 1998

A STORMY NITE ACROSS THE SRN PARTS OF THE CWA...WITH A FEW RADAR
INDICATED SVR STORMS NOTED OVER PECOS AND CROCKETT CNTIES. LATEST
STLT AND RADAR ANIMATIONS WAS SHOWING THE CNVTN INCRG IN COVERAGE
OVER THE REGION...AS OF 03Z FROM NE OF CNM...TO THE MTNS. THE
STRONGEST STORMS WERE NOTED OVER ERN PECOS...CROCKETT CNTY AND
APRCHG REAGAN CNTY. THESE STORM WERE ASSOC WITH A SPEED MAX NEARING
THE REGION.

A LOOK AT THE 21Z RUC SUG ANOTHER BATCH OF PCPN SHUD BE MOVING OVER
THE CNTL PERMIAN BASIN OVERNIGHT. WITH CAA ALOFT...INSTABILITY SHUD
CONTINUE WITH THE THREAT OF SVR STORMS CONTINUING THRU 2AM. POPS MAY
HAVE TO BE RAISED FOR SERN NM WITH ON-GOING ACTIVITY. ZONES FOR TX
HAVE BEEN UPDATED. THANKS LBB...SJT...AND SPC FOR COORDINATION.

RB/JP

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:50 PM CSTSevere Thunderstorm WarningMAFPecos45 min
Mar 6, 8:36 PM CSTSevere Thunderstorm WarningMAFPecos49 min
Mar 6, 9:14 PM CSTSevere Thunderstorm WarningMAFReagan41 min
Mar 6, 10:02 PM CSTSevere Thunderstorm WarningMAFReagan33 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.